The following is a joint statment by the UK Inhaler Group (Association of Respiratory Nurse Specialists, Asthma UK, British Lung Foundation, British Thoracic Society, Education for Health, Primary Care Respiratory Society, Respiratory Education UK, the Royal Pharmaceutical Society, the UK Clinical Pharmacy Association)
Duaklir (aclidinium / formoterol fumarate) Genuair Packaging Change
The UK Inhaler Group welcomes the announcement from AstraZeneca to the change in colour of the Duaklir Genuair inhaler (usually used by patients with COPD) from white with a turquoise-blue cap and dosage button to white with an orange cap and dosage button.
In the UK, it is common practice amongst healthcare professionals, patients and patient support groups, and news organisations to describe short-acting beta2-agonist (SABA) inhalers such as salbutamol and terbutaline as "blue" or "reliever" inhalers. This has led to the association of blue inhalers as being used as emergency 'as required' medication for urgent relief of breathlessness, wheezing and chest tightness.
The UK Inhaler Group recommend that blue colouring on inhaler devices should be reserved for "reliever" inhalers and should not be present on "preventer" inhalers, in case this confuses patients who may mistakenly take extra doses during the day or night rather than using their "reliever" inhaler.
There have been some concerns that the turquoise-blue colouring on the Duaklir Genuair inhaler could cause patients to mistakenly use this inhaler as a reliever rather than the recommended dose of one puff twice a day, which could put them at risk of experiencing side effects from any additional doses.
The change in colour of Duaklir reflects a proactive response from AstraZeneca to concerns from patient and professional organisations in the UK about the importance of colour coding inhaler devices, and the potential for serious patient safety risks associated with the colour of inhaler devices.